Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 35, NWS Amarillo, TX

May 24, 2003Carson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 24, 2003, 8:44 PM CDT for Carson County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 8:44 PM CDT (01:44 UTC)
Expired
May 24, 2003, 9:30 PM CDT
In force
46 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Carson County, TX

The radar

The Amarillo radar (KAMA), 31 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2674 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 250144
SVRAMA
TXC065-250230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
844 PM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARSON COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 930 PM CDT

* AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PANHANDLE...MOVING SOUTHWEST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  PANHANDLE AND WHITE DEER

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3521 10160 3520 10112 3561 10110 3561 10160

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:00 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 24, 3:00 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT SAT MAY 24 2003

CNVTN BLOWING UP OVR SRN CO AND NRN NM WHICH APRS TO BE THE
PRECURSOR TO PSBL MCS THIS EVE AND TNGT.  ACTVTY MOVG SE WITH WK
NWLY STEERING FLOW.  WL CALL FOR LIKELY POPS TNGT.  UPR RDG FM THE
SRN RCKYS AND NWRN OLD MEX INTO THE NRN RCKYS WL RMN NRLY STNRY THRU
SUN/MON BFR MOVG BACK TO THE W BY TUE.  CUT OFF/CLSD UPR LOW OVR SRN
CA/NRN BAJA FCSTD TO EJECT SLOLY EWD ACRS THE SWRN STATES THRU ERY
NEXT WK UNDERCUTTING THE UPR RDG.  OUTFLOW BNDRY FM LAST NGT/S MCS
LOCATED ACRS CNTRL AND WRN OK WITH WK FNTL BNDRY LOCATED ACRS THE
EXTRM NRN SXNS OF THE TX PNHDL N AND NWWD INTO CNTRL CO ALG THE
FRONT RANGE OF THE RCKYS.  FNT CONTS TO SAG SLOLY SWD THIS AFTN.
THE FNTL BNDRY FCSTD TO MOV THRU THE RMNDR OF THE FA BY THIS EVE OR
ERY TNGT SHIFTING THE WNDS TO THE NE.  UPSLP FLOW...COOL SFC HIGH
BUILDING INTO THE PNHDLS...AND PLENTY OF LOW LVL MSTR WL ALLOW FOR
CLOUDS AND OCNL CNVTN ACRS THE PNHDLS THRU ERY NEXT WK.  AS THE UPR
SYSTEM MENTIONED PREVIOUSLY OVR SRN CA/NRN BAJA PUSHES SLOLY EWD
ACRS THE SWRN STATES AND SRN RCKYS...SHRTWV ENERGY WL PROVIDE
NECESSARY LIFT FOR FURTHER CNVTN SUN AND MON AND EVEN MON NGT/TUE
BFR THE SYSTEM FINALLY WKNS AND STARTS DSIPTG.  THUS...WL MAINTAIN
CHC POPS SUN INTO TUE AND TUE NGT WITH CLDY OR MSTLY CLDY SKIES.

THINGS BEGIN TO DRY OUT AND WARM UP AS UPR HIGH BUILDS EWD AGAIN
OVR THE RCKYS AND UPR FLOW SHIFTS FM NW TO N.  THIS WL ALLOW FOR
INCRG MID AND UPR LVL HEIGHTS BY WED INTO THU AND FRI.  WARMING
MID LVL TEMPS THU AND FRI ABV 10 DEG C SHOULD INHIBIT CNVTV DVLPMT AT
THE END OF THE WK.  BY LT FRI AND SAT...UPR FLOW BCMS MORE NWLY
AGAIN AS UPR RDG BREAKS DOWN SLGTLY WITH UPR LVL IMPULSES MOVG EWD
ACRS THE SWRN STATES AND SRN RCKYS.  THIS MAY BE ENOUGH TO TRIGGER
ISOLD CNVTN BY LT FRI AND AGAIN SAT ACRS THE PNHDLS.  MAINTAINED
SLGT CHC POPS NRN SXNS MAINLY FRI AFTN WITH SHRTWV OVR SRN CO AND
INTRODUCED SLGT CHC POPS FRI NGT AND SAT FOR ALL OF THE PNHDLS AS
SHRTWV FCSTD OVR NM AFFECTS THE FA.

FCSTID = 11

AMARILLO    55 71 52 69 / 60 30 30 30
BEAVER      54 70 52 66 / 60 30 30 30
BOISE CITY  53 70 50 67 / 60 40 30 30
BORGER      56 70 54 67 / 60 30 30 30
BOYS RANCH  55 71 52 69 / 60 30 30 30
CANYON      57 71 51 69 / 60 30 30 30
CLARENDON   58 70 54 69 / 60 30 30 30
DALHART     53 71 51 69 / 60 40 30 30
GUYMON      54 70 51 66 / 60 30 30 30
HEREFORD    56 71 51 69 / 60 40 30 30
LIPSCOMB    53 70 54 66 / 60 30 30 30
PAMPA       56 70 53 67 / 60 30 30 30
SHAMROCK    59 70 54 69 / 60 30 30 30
WELLINGTON  59 70 55 69 / 60 30 30 30

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, May 24, 1:00 PM CDT, 7 hours 44 minutes before
OKZ001>003-TXZ001>020-251100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

HENNIG

In the hours before

Local storm report, May 24, 6:07 PM CDT, 2 hours 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
607 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    SUNRAY                    TX   0.75 INCH HAIL
05/24/03   MOORE                          REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, May 24, 7:07 PM CDT, 1 hour 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    SUNRAY                    TX   0.75 INCH HAIL
05/24/03   MOORE                          REPORTED BY SKYWARN
                                          SPOTTER.

0649 PM    7NW MIAMI                 TX   TORNADO
05/24/03   ROBERTS                        TWO BRIEF TORNADOES
                                          REPORTED BY RESEARCH
                                          METEOROLOGISTS.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:13 PM CDTTornado WarningAMAGray, Roberts62 min
May 24, 7:43 PM CDTSevere Thunderstorm WarningAMACarson62 min
May 24, 8:48 PM CDTSevere Thunderstorm WarningAMAGray57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.